Texas, 2008

Flood in Texas, June 19, 2008

June 19, 2008 · NWS AMA · 1 event in 1 county or zone

western Carson County and then through Armstrong County. This severe thunderstorm with its intense rainfall caused the Prairie Dog Town Fork of the Red River to go above flood stage at the gage site thirteen miles northeast of Wayside.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm developed over northern Potter County and the northwest flow aloft brought the storm southeast through eastern Potter County...western Carson County and then through Armstrong County. This severe thunderstorm with its intense rainfall caused the Prairie Dog Town Fork of the Red River to go above flood stage at the gage site thirteen miles northeast of Wayside. The river rose from its base flow of five and four tenths feet to a crest of ten and four tenths of a foot in forty-five minutes. This is one of the quickest rises recorded at this gage site. No damage or injuries were reported from this river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 19, 5:10 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 19, 5:10 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT THU JUN 19 2008

.AVIATION...
ONCE AGAIN MAIN CONCERN IS THUNDERSTORM POTENTIAL. THINKING KDHT AND
KGUY MAY RECEIVE THUNDER DURING THE 00Z TO 05Z TIME FRAME...BUT
PRECIP MAY LINGER LONGER INTO THE EVENING. ALSO...PRECIP WILL BE
POSSIBLE LATER THIS EVENING DURING THE 03 TO 07Z TIME FRAME AT KAMA.
HANDLED PRECIP WITH TEMPO GROUPS...AND INSERTED A VCTS REMARK FOR
KGUY. WINDS SHOULD GENERALLY REMAIN FROM THE EAST THIS EVENING...THEN
VEER TO THE SOUTH OVERNIGHT. MVFR CIGS WILL BE POSSIBLE AFTER 06Z
AS THE MOISTURE FILLS IN BEHIND THE EXITING STORMS. EXPECT CIGS TO
LIFT DURING MID MORNING...WITH CU REDEVELOPING NEAR THE END OF THE
CURRENT TAF PERIOD. MAY SEE ADDITIONAL PRECIP TOMORROW AFTERNOON BUT
DID NOT MENTION IN TAFS JUST YET.

JJB

&&

.PREV DISCUSSION... /ISSUED 352 PM CDT THU JUN 19 2008/

DISCUSSION...
THUNDERSTORMS DEVELOPING ALONG A FRONTAL BOUNDARY MOVING SOUTHWEST
ACROSS THE CENTRAL PANHANDLES. AS STORMS HAVE ALREADY PRODUCED SEVERE
WEATHER IN THE HIGHLY MOIST AND UNSTABLE AIR...THINKING THE ATMOSPHERE
WILL CONTINUE TO SUPPORT SEVERE STORMS WITH ISOLATED SUPER CELLS
THROUGH THE EVENING AND POSSIBLY OVERNIGHT HOURS. CAN NOT RULE OUT
AN ISOLATED TORNADO...ESPECIALLY AS THE CELLS INTERACT WITH THE
BOUNDARIES MOVING THROUGH THE AREA. ADDITIONAL STORMS DEVELOPING
ALONG THE ROCKIES IN COLORADO AND NEW MEXICO SHOULD TRAVEL WITHIN THE
NORTHWEST FLOW ALOFT AND IMPACT THE PANHANDLES LATER THIS AFTERNOON
AND OVERNIGHT. SO...ASIDE FROM SEVERE WEATHER...AM ALSO SOME WHAT
CONCERNED FOR HEAVY RAINS AND LOCALIZED FLOODING. HELD OFF ON A FLASH
FLOOD WATCH FOR NOW.

SIMILAR SYNOPTIC PATTERN REMAINS IN PLACE THROUGH EARLY NEXT WEEK.
FEEL GRIDS MAY BE A BIT OVER POPULATED...BUT AT THE SAME TIME...THERE
SEEMS TO BE FEW OBVIOUS DRY PERIODS WITHIN THE NEXT 5 DAYS. DID FEEL
THE DAYTIME HOURS ON SUNDAY AND MONDAY MAY SEE A BREAK IN
ACTIVITY...BUT THAT MAY ALSO CHANGE. SEE NO REASON WHY MOUNTAIN
CONVECTION WILL CEASE DURING THE AFTERNOON THROUGH MONDAY...AND
WITH THE RIDGE SITTING IN A SIMILAR POSITION...EXPECT ANY ROCKY
MOUNTAIN STORMS SHOULD PUSH INTO THE WESTERN ZONES. AT THE SAME
TIME...MODELS CONTINUE TO PRODUCE SHORT WAVES THAT TRIGGER STORMS IN
EASTERN COLORADO OR WESTERN KANSAS WHICH SHOULD ALSO BECOME DIRECTED
BY THE NORTHWEST FLOW ALOFT. SO CAN NOT RULE OUT THE EASTERN
PANHANDLES DURING THE AFTERNOON AND EVENING HOURS. EACH NEW MODEL RUN
SEEMS TO SHY AWAY FROM MAKING MAJOR CHANGES TO THE RIDGE UNTIL THE
DAY 6 OR 7 TIME FRAME...AT WHICH TIME THE GFS AND EURO ATTEMPT TO
PUSH THE RIDGE SLIGHTLY FURTHER EAST AND INCREASE THE HEIGHTS. THIS
WOULD FAVOR LOWER POP CHANCES FOR THE PANHANDLES...SO WILL AGAIN KEEP
THE DAY 6 AND 7 TIME FRAME DRY. FURTHERMORE...EXPECT ANY DAY THAT
PRODUCES THUNDERSTORMS WILL HAVE THE POTENTIAL FOR SEVERE.

NEED TO BEGIN SEVERE WEATHER OPS SO APOLOGIZE FOR THE ABBREVIATED
AFD...STUCK WITH GUIDANCE TEMPS FOR THE MOST PART.

JJB

FIRE WEATHER...
NO FIRE WEATHER CONCERNS IN THE EXTENDED...OTHER THAN THUNDERSTORMS
AND CLOUD TO GROUND LIGHTNING.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/14
Hazardous weather outlook, Jun 19, 1:16 PM CST, 4 hours 41 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
216 PM CDT THU JUN 19 2008

OKZ001>003-TXZ001>020-201100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
216 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 578 UNTIL 9 PM ACROSS CIMARRON AND TEXAS COUNTIES IN THE
OKLAHOMA PANHANDLE...AND ALL BUT THE EASTERN PARTS OF THE TEXAS
PANHANDLES.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.

ALSO...BREEZY CONDITIONS WILL REQUIRE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT...SATURDAY
NIGHT...AND AGAIN ON SUNDAY NIGHT. ANY STORMS THAT DEVELOP WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR
WEATHER DEVELOPMENTS THROUGH SUNDAY...AND BE PREPARED FOR POSSIBLE
ACTIVATION.

NUNEZ

In the hours before

Local storm report, Jun 19, 5:08 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 W CLAUDE              35.11N 101.45W
06/19/2008  E1.75 INCH       ARMSTRONG          TX   TRAINED SPOTTER

&&

EVENT NUMBER 00660

NUTTALL
Local storm report, Jun 19, 5:18 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             11 E AMARILLO           35.20N 101.62W
06/19/2008  E1.00 INCH       POTTER             TX   PUBLIC

&&

EVENT NUMBER 00661

NUTTALL
Local storm report, Jun 19, 5:21 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      10 E AMARILLO           35.20N 101.64W
06/19/2008                   POTTER             TX   NWS EMPLOYEE

            FAST FLOWING WATER OVER ST FRANCIS JUST NORTH OF ST
            FRANCIS CHURCH

&&

EVENT NUMBER 00662

NUTTALL
Local storm report, Jun 19, 5:22 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             DAWN                    34.91N 102.20W
06/19/2008  E0.75 INCH       DEAF SMITH         TX   TRAINED SPOTTER

&&

EVENT NUMBER 00663

NUTTALL
Local storm report, Jun 19, 5:24 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     PANTEX                  35.32N 101.58W
06/19/2008                   CARSON             TX   AMATEUR RADIO

            BROKEN WINDOWS OF NUMEROUS CONSTRUCTION TRAILER BROKEN
            OUT.

0435 PM     HAIL             PANTEX                  35.32N 101.58W
06/19/2008  E1.75 INCH       CARSON             TX   AMATEUR RADIO

            BROKEN WINDOWS OF NUMEROUS CONSTRUCTION TRAILER BROKEN
            OUT.

&&

EVENT NUMBER 00664
EVENT NUMBER 00665

NUTTALL
Local storm report, Jun 19, 5:56 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             14 S UMBARGER           34.75N 102.11W
06/19/2008  E1.00 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER 00666

NUTTALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Armstrong

When
June 19, 5:57 PM CST to 6:11 PM CST
Where
Armstrong County, 13 mi NE of Wayside to 13.03 mi NE of Wayside
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.917, -101.393

The river gage at the Prairie Dog Town Fork of the Red River...located thirteen miles northeast of Wayside in southwestern Armstrong County...reached a crest of ten point thirty-seven feet. The flood stage is ten feet. No damage or injuries were reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131357.